Montana, 2007

Hail in Montana, June 24, 2007

June 24, 2007 · NWS TFX · 16 events in 5 counties and zones

Severe thunderstorms developed over portions of North Central Montana during the afternoon and evening of the 24th. Hail up to the size of a baseball as well as wind gusts in excess of 60 mph were reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

Severe thunderstorms developed over portions of North Central Montana during the afternoon and evening of the 24th. Hail up to the size of a baseball as well as wind gusts in excess of 60 mph were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Jun 24, 5:21 PM MST, 1 hour 4 minutes earlier.

Area forecast discussion, Jun 24, 5:21 PM MST, 1 hour 4 minutes before
AREA FORECAST DISCUSSION...COR TORNADO WATCH END TIME
NATIONAL WEATHER SERVICE GREAT FALLS MT
621 PM MDT SUN JUN 24 2007

UPDATED AVIATION DISCUSSION

.DISCUSSION...

TONIGHT THROUGH TUESDAY...AIRMASS REMAINS CAPPED THIS AFTERNOON
BUT EXPECTATION STILL EXISTS THAT THE CAP WILL BE BROKEN LATER
THIS AFTERNOON AND CONVECTIVE ACTIVITY WILL DEVELOP. ALL THIS
TRANSPIRING AHEAD OF AN UPPER TROF THAT APPROACHES WESTERN MONTANA
TONIGHT. MODELS CONTINUE TO BRING SIGNIFICANT MOISTURE TO THE AREA
LATE THIS EVENING AND INTO SUNDAY MORNING. UPPER TROF MOVES ACROSS
SOUTHERN CANADA MONDAY WITH RIDGING RETURNING ON TUESDAY.
TEMPERATURES WILL BE BELOW SEASONAL AVERAGES MONDAY BUT WARM TO
NEAR SEASONAL VALUES TUESDAY. EMANUEL

TUESDAY NIGHT THROUGH FRIDAY NIGHT...MODELS ARE IN GOOD AGREEMENT
BUILDING AN UPPER LEVEL RIDGE OVER MONTANA TUESDAY NIGHT INTO
WEDNESDAY. THIS FEATURE THEN MOVES EAST AT REMAINS ANCHORED OVER
EASTERN MONTANA AND THE DAKOTAS FOR THE REMAINDER OF THE MID
RANGE PERIOD. AN UPPER LEVEL TROUGH WILL SET UP OVER THE EASTERN
PACIFIC AND ATTEMPTS TO MOVE INLAND BY LATE IN THE PERIOD...BUT
WILL MAKE LITTLE HEADWAY AS THE UPPER RIDGE STANDS FIRM. SCENARIO
PUTS MY ENTIRE FORECAST AREA UNDER AN UNSTABLE SOUTHWEST FLOW
ALOFT ONCE AGAIN. THIS WILL BRING AT LEAST A SLIGHT CHANCE OF
SHOWERS AND THUNDERSTORMS TO THE AREA...AND TEMPERATURES WILL
WARM WELL ABOVE SEASONAL NORMALS. MPJ

SATURDAY AND SUNDAY...A LOW PRESSURE TROUGH IS EXPECTED TO BE
MOVING ONTO THE PACIFIC NORTHWEST COAST DURING THIS PERIOD. A
CHANCE FOR SHOWERS AND THUNDERSTORMS FOR THE CWA AS PACIFIC
MOISTURE IN A SOUTHWEST FLOW ALOFT BEGINS TO MOVE EASTWARD.
TEMPERATURES WILL BE SLIGHTLY ABOVE NORMAL. SAUCIER

&&

.AVIATION...
UPDATED 0020Z.
A MOIST SOUTHWEST FLOW ALOFT WILL PREVAIL OVER CENTRAL MONTANA
THROUGH THE PERIOD. EXPECT A FEW ISOLATED THUNDERSTORMS OVER
SOUTHWEST MONTANA...WHILE SCATTERED/NUMEROUS THUNDERSTORMS WILL
OCCUR OVER NORTH CENTRAL MONTANA. THE BEST CHANCE FOR THUNDERSTORMS
IS FROM 03Z UNTIL 15Z MONDAY. SOME THUNDERSTORMS WILL PRODUCE GUSTY
WINDS/HAIL. STRONG WINDS WILL DEVELOP OVER NORTH CENTRAL MONTANA
AFTER 16Z MONDAY...AND THEN CONTINUE UNTIL 00Z TUESDAY...WITH THE
STRONGEST WINDS OCCURRING ALONG THE ROCKY MOUNTAIN FRONT AND THE
ADJACENT PLAINS. GENERALLY VFR CONDITIONS WILL PREVAIL OVER THE NEXT
24 HOURS...BUT A FEW LOCAL AREAS OF IFR/MVFR CONDITIONS ARE POSSIBLE
IN/NEAR THUNDERSTORMS. BRUSDA

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  48  65  41  74 /  60  40  10   0
CTB  44  63  38  69 /  70  60  10   0
HLN  53  71  43  78 /  60  40  10  10
BZN  48  73  38  76 /  30  20  10   0
WEY  37  64  32  69 /  10   0   0   0
DLN  46  71  37  77 /  20  10  10  10
HVR  53  68  47  76 /  60  60  10   0
LWT  52  66  41  73 /  40  20  10   0

&&

.TFX WATCHES/WARNINGS/ADVISORIES...

...TORNADO WATCH IN EFFECT FOR THE LEWISTOWN AREA UNTIL 11 PM...

&&

SHORT TERM...EMANUEL
LONG TERM...MPJ/SAUCIER
AVIATION...BRUSDA

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Jun 24, 5:20 AM MST, 13 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
620 AM MDT SUN JUN 24 2007

MTZ050-051-054-251230-
JUDITH BASIN-FERGUS-MEAGHER-
620 AM MDT SUN JUN 24 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA
AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP OVER THE AREA
THIS AFTERNOON AND CONTINUE THROUGH THE NIGHT. CONDITIONS WILL
BECOME FAVORABLE FOR SOME OF THE THUNDERSTORMS TO PRODUCE LARGE
HAIL AND DAMAGING WINDS DURING THE AFTERNOON AND EVENING HOURS.
THEREFORE...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR
THIS AREA.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

AS PRECIPITATION DECREASES ON MONDAY...WESTERLY WINDS OF 20 TO 30
MPH WITH GUSTS TO 40 MPH WILL DEVELOP ACROSS THE AREA. WINDS WILL
THEN DECREASE MONDAY NIGHT. OTHERWISE...THE PROBABILITY FOR
WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ011-013-045-047-251230-
HILL-CHOUTEAU-LIBERTY-BLAINE-
620 AM MDT SUN JUN 24 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE OVER THE AREA
THROUGH THIS EVENING...WITH SHOWERS BECOMING MORE NUMEROUS
OVERNIGHT. CONDITIONS ARE FAVORABLE FOR SOME OF THE THUNDERSTORMS
TO PRODUCE HAIL AND GUSTY WINDS...ESPECIALLY DURING THE AFTERNOON
AND EVENING HOURS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

AS PRECIPITATION DECREASES ON MONDAY...WESTERLY WINDS OF 25 TO 35
MPH WITH GUSTS TO 50 MPH WILL DEVELOP ACROSS THE AREA. WINDS WILL
THEN DECREASE MONDAY NIGHT. OTHERWISE...THE PROBABILITY FOR
WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ009-010-012-014-044-046-048-049-251230-
NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-CASCADE-
CENTRAL AND SOUTHERN LEWIS AND CLARK-TOOLE-EASTERN PONDERA-
SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-
620 AM MDT SUN JUN 24 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

WESTERLY WINDS OF 25 TO 40 MPH WITH GUSTS TO 55 MPH WILL DEVELOP
ACROSS THE AREA ON MONDAY. WINDS WILL THEN DECREASE MONDAY NIGHT.
OTHERWISE...THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS
LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ008-015-052-053-055-251230-
BEAVERHEAD-MADISON-JEFFERSON-BROADWATER-GALLATIN-
620 AM MDT SUN JUN 24 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Jun 24, 5:14 PM MST, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE GREAT FALLS MT
614 PM MDT SUN JUN 24 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 AM     HAIL             13 N LOHMAN             48.78N 109.40W
06/24/2007  M1.25 INCH       BLAINE             MT   TRAINED SPOTTER

            0.50 INCH RAINFALL

0825 AM     HAIL             11 N TURNER             49.00N 108.41W
06/24/2007  M1.25 INCH       BLAINE             MT   CO-OP OBSERVER

            TURNER BORDER STATION

&&

EK

The radar

The Great Falls radar (KTFX), 88 km away, was scanning. The volume nearest the first event began at 01:24 UTC.

Open the radar archive at this moment

Event by event

16 hail. Local standard time, as filed.

Hail, Chouteau

When
June 24, 6:25 PM MST
Where
Chouteau County, 2 mi N of Geraldine
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
47.659, -110.250

A severe thunderstorm dropped .75 inch diameter hail at Geraldine 2N.

Hail, Chouteau

When
June 24, 6:40 PM MST
Where
Chouteau County, 2 mi W of Geraldine
Measured
1 in hail
Reported by
Public
Coordinates
47.630, -110.293

A severe thunderstorm dropped 1 inch diameter hail at Geraldine 2W.

Hail, Cascade

When
June 24, 6:47 PM MST
Where
Cascade County, 4 mi N of Monarch
Measured
1.75 in hail
Reported by
NWS Employee
Coordinates
47.158, -110.850

A severe thunderstorm dropped 1.75 inch diameter hail at Monarch 4N.

Hail, Fergus

When
June 24, 6:50 PM MST
Where
Fergus County, Roy
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
47.330, -108.930

A severe thunderstorm dropped 1.75 inch diameter hail at Roy.

Hail, Cascade

When
June 24, 6:50 PM MST
Where
Cascade County, Monarch
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
47.100, -110.850

A severe thunderstorm dropped 2 inch diameter hail at Monarch. The hail damaged numerous car windshields and house windows.

Hail, Fergus

When
June 24, 7:07 PM MST
Where
Fergus County, 1 mi NE of Roy
Measured
2.75 in hail
Reported by
Trained Spotter
Coordinates
47.340, -108.915

A severe thunderstorm dropped 2.75 inch diameter hail at Roy 1NE. The hail damaged numerous vehicles.

Hail, Judith Basin

When
June 24, 7:08 PM MST
Where
Judith Basin County, 1 mi SSE of Raynesford
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
47.257, -110.722

A severe thunderstorm dropped .88 inch diameter hail at Raynesford 1SSE.

Hail, Judith Basin

When
June 24, 7:10 PM MST
Where
Judith Basin County, 1 mi SE of Raynesford
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
47.260, -110.715

A severe thunderstorm dropped 1 inch diameter hail at Raynesford 1SE.

Hail, Judith Basin

When
June 24, 7:15 PM MST
Where
Judith Basin County, 4 mi W of Geyser
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
47.250, -110.585

A severe thunderstorm dropped 1 inch diameter hail at Geyser 4W. The hail damaged crops and broke a skylight on a home.

Hail, Judith Basin

When
June 24, 7:20 PM MST
Where
Judith Basin County, Geyser
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
47.250, -110.500

A severe thunderstorm dropped 2 inch diameter hail at Geyser. The hail damaged numerous homes with the damage consisting of broken windows and dented siding.

Hail, Meagher

When
June 24, 7:35 PM MST
Where
Meagher County, 7.57 mi E of Lingshire
Measured
2.5 in hail
Reported by
COOP Observer
Coordinates
46.830, -111.260

A severe thunderstorm dropped 2.50 inch diameter hail at Millegan 14SSE.

Hail, Judith Basin

When
June 24, 7:35 PM MST
Where
Judith Basin County, 6 mi E of Geyser
Measured
1.75 in hail
Reported by
Other Federal Agency
Coordinates
47.250, -110.372

A severe thunderstorm dropped 1.75 inch diameter hail at Geyser 6E.

Hail, Fergus

When
June 24, 8:20 PM MST
Where
Fergus County, 12 mi N of Denton
Measured
1.75 in hail
Reported by
Public
Coordinates
47.493, -109.920

A severe thunderstorm dropped 1.75 inch diameter hail at Denton 12N.

Hail, Judith Basin

When
June 24, 8:40 PM MST
Where
Judith Basin County, 6 mi SW of Stanford
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
47.089, -110.320

A severe thunderstorm dropped 1.75 inch diameter hail at Stanford 6SW.

Hail, Fergus

When
June 24, 8:40 PM MST
Where
Fergus County, Winifred
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
47.550, -109.370

A severe thunderstorm dropped 1.25 inch diameter hail at Winifred. The hail broke most windows of the west side of numerous houses and covered the ground to a depth of one and one-half inches. The storm also produced a wind gust to 71 mph.

Hail, Judith Basin

When
June 24, 8:45 PM MST
Where
Judith Basin County, Stanford
Measured
2.5 in hail
Reported by
COOP Observer
Coordinates
47.150, -110.230

A severe thunderstorm dropped 2,50 inch diameter hail at Stanford. The hail broke numerous house windows.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2007Every state in 2007This day in weather historyWarnings in Montana, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 31857, 31858, 31859, 31860, 31862, 31863, 31866, 31867, 31869, 31870, 31871, 31872, 31873, 31876, 31878, 31879.